Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
I got a Baclofen pump 4 years ago, after tizanidine caused severe dry mouth and caused a blockage in my salivary glands. A few months later, I began to get back pain, which has continued to worsen. This pain is my worst problem! I see a PT at the Cleveland Clinic a few times a year (I live 4 hours away), and she has told me that the pump can cause trunk weakness. I'm considering getting the pump removed. What do you know about the connection between the pump and my back pain? Information about this is not easy to find and I am getting desperate. Thanks
There are many potential causes to back pain and a thorough evaluation is necessary to discern the cause. Baclofen pumps can lead to trunk weakness which can lead to downstream effects leading to back pain. Alternatively, baclofen pumps can fail due to mechanical issues as well as scarring (which also could conceivably result in back pain).
It would be impossible for me to assign the back pain directly to the baclofen pump. Consideration for that link would need to be evaluated (ideally) by the team that placed the pump and your neurologist.
With any symptomatic therapy (ie, baclofen pump), the pros/cons need to be weighed to determine if it is providing some benefit that is worth continuing it while trying to treat the pain using a different modality.
A. Scott Nielsen MD MMSc
Virginia Mason Multiple Sclerosis Center
6/12/2015 02:16:14 am
Thank you, Dr. Nielsen. I realized that you couldn't diagnose me in a virtual way, but I'm glad to know that the pump may cause and/or contribute to the awful pain I have. Thanks again
Comments are closed.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.